Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Mar 5, 2022, 5:16 PM CST for Decatur County, Wayne County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 5, 2022, 5:16 PM CST (23:16 UTC)
- Expired
- Mar 5, 2022, 5:45 PM CST
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 5:35 PM CST | TORNADO | 3 W Millerton, IA | STORM CHASER REPORT OF TWO TORNADOES ON THE GROUND WEST OF MILLERTON. |
| Mar 5, 5:55 PM CST | TORNADO | 1 W Corydon, IA | SHERIFF RELAYED TORNADO REPORT ON THE GROUND IN CORYDON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 2:04 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298
WFUS53 KDMX 052316
TORDMX
IAC053-185-052345-
/O.NEW.KDMX.TO.W.0008.220305T2316Z-220305T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
516 PM CST Sat Mar 5 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southeastern Decatur County in south central Iowa...
Wayne County in south central Iowa...
* Until 545 PM CST.
* At 516 PM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Mercer, or 10 miles south of Leon,
moving northeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Corydon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4060 9380 4088 9332 4065 9319 4058 9340
4058 9378
TIME...MOT...LOC 2316Z 236DEG 39KT 4060 9368
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Martin1 follow-up statement
781
WWUS53 KDMX 052324
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
524 PM CST Sat Mar 5 2022
IAC053-185-052345-
/O.CON.KDMX.TO.W.0008.000000T0000Z-220305T2345Z/
Decatur IA-Wayne IA-
524 PM CST Sat Mar 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR
SOUTHEASTERN DECATUR AND WAYNE COUNTIES...
At 524 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Mercer, or 13 miles southeast of Leon,
moving northeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Corydon, Allerton, Lineville, Clio, Millerton and South Lineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4088 9332 4065 9319 4058 9340 4058 9359
4064 9361
TIME...MOT...LOC 2324Z 234DEG 40KT 4062 9356
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
MartinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 2:49 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 5, 2:49 PM CST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 249 PM CST Sat Mar 5 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 248 PM CST Sat Mar 5 2022 Key Messages: - Severe weather possible through this evening, then windy at times tonight. - Light snow Sunday night into Monday morning, mainly southeast. - Potential widespread snowfall around Thursday. An active early spring weather pattern is underway. A large 500 mb trough stretches from the plains of central Canada southwestward down the Rockies and into the Las Vegas region. A strong leading impulse that ejected out of the trough has closed off as its moving near the Nebraska/South Dakota border this afternoon. At the surface a cyclone has rapidly developed on the leading flank of the 500 mb trough and is rocketing northeastward from northeastern Kansas into Iowa, producing several waves of thunderstorms with a potential for severe weather and tornadoes from southwestern into central and south central Iowa in the next several hours. The surface low and its trailing cold front and attendant storms should sweep out of our service area later in the evening, likely exiting our east around 02Z or so, after which strong northwest winds will spread across the region, pumping in colder air with some light wraparound precipitation in the form of a wintry mix briefly affecting our northwestern and northern counties tonight, but with little accumulation. Ongoing wind advisory looks solid, but did push back the start time a couple hours due to a bit slower evolution of the system than previously forecast. Sunday will be cool but quiet in Iowa, but by late in the day the bulk of the vorticity associated with the southern extent of the 500 mb trough will have moved from the southwestern U.S. up into the High Plains, and will subsequently scrape across Iowa and Missouri later Sunday night into Monday morning. As it does so, it will spread light precipitation across much of the state, but mainly the southeast two thirds or so. Forecast soundings show snow much more persistently today, as opposed to previous runs indicating more potential for freezing rain at times, and have trended the forecast to all snow for the event. Even so, accumulations are expected to remain light, around an inch or two in our southeast. The impacts should be minor, but if the snow lingers into the Monday morning commute it may result in some slick roads. From midday Monday through Tuesday night a respite is in store, with benign and dry weather and temperatures rebounding into the 40s on Tuesday afternoon. By Wednesday however, a large 500 mb gyre will be set up over Hudson Bay, with a broad trough swinging around its southwest flank into the northern U.S. Rockies. As this rotates eastward it will affect our region later in the week, with long range models painting a swath of accumulating snowfall right across Iowa between Wednesday night and Thursday night. Forecast temperatures and soundings indicate snow as the most likely precipitation type, but there may be an opportunity for a rain mix in southern Iowa if temperatures warm enough on Thursday. Will refine the forecast for this system in the coming days. Regardless, the passage of the aforementioned trough and subsequent northwesterly steering flow will send temperatures plummeting by the end of the week, with Friday afternoon highs likely only in the 20s to perhaps lower 30s - well below seasonal normals. Winter is not done yet folks. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1138 AM CST Sat Mar 5 2022 Scattered thunderstorms and areas of low ceilings will produce periodic IFR or lower conditions at the terminals this afternoon and evening, which are described using VC and TEMPO groups in the 18Z TAFs. Amendments are likely based on short term convective trends. The storms will move out around 00-02Z or so, after which lingering MVFR ceilings will affect primarily the northern terminals tonight before clearing out. Strong WNW winds are also forecast overnight and may create LLWS and crosswind issues on some runways, especially those with N-S orientation. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 8 PM this evening to 3 AM CST Sunday for IAZ034>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Mar 5, 12:25 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1225 PM CST Sat Mar 5 2022 IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-061830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass- 1225 PM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk for severe weather later this afternoon into early this evening. Damaging wind gusts, tornadoes, and hail will be possible during this timeframe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rainfall from the Saturday storms will runoff into area rivers and cause within bank rises. Where river ice remains, particularly over northern Iowa, it is possible ice jams could develop and cause localized flooding Sunday or early next week. A wintry mix and snow is possible Sunday night into Monday. At least minor snow accumulations are possible with the highest confidence in accumulations over southeastern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ059>062-071>075-081>086-092>097-061830- Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 1225 PM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an enhanced risk for severe weather later this afternoon into early this evening. Damaging wind gusts, tornadoes, and hail will be possible during this timeframe. A Wind Advisory is in effect for central and southern Iowa tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rainfall from the Saturday storms will runoff into area rivers and cause within bank rises. Where river ice remains, particularly over northern Iowa, it is possible ice jams could develop and cause localized flooding Sunday or early next week. A wintry mix and snow is possible Sunday night into Monday. At least minor snow accumulations are possible with the highest confidence in accumulations over southeastern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening.
In the hours before
Local storm report, Mar 5, 4:55 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 1 WSW WINTERSET 41.33N 94.04W
03/05/2022 MADISON IA TRAINED SPOTTER
TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
BARNS DESTROYED AND HOUSES BADLY DAMAGED IN
WINTERSET (SN#52266).
&&
AVLocal storm report, Mar 5, 4:57 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TORNADO 2 ESE WINTERSET 41.33N 93.98W
03/05/2022 MADISON IA TRAINED SPOTTER
TORNADO DAMAGE REPORTED VIA SPOTTER NETWORK
- TREE DAMAGE AND MINOR DAMAGE TO A HOME AT
THIS LOCATION. (SN#52267).
&&
AVLocal storm report, Mar 5, 4:58 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 W WEST DES MOINES 41.57N 93.77W
03/05/2022 E0.25 INCH POLK IA TRAINED SPOTTER
PEA SIZED HAIL REPORT VIA TRAINED SPOTTER
PK1011.
&&
AVLocal storm report, Mar 5, 5:05 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 1 SSE WINTERSET 41.32N 94.01W
03/05/2022 MADISON IA TRAINED SPOTTER
TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
12 TREES SNAPPED BRANCHES SNAPPED, PATH A
COUPLE HUNDRED YARDS WIDE ON CLARK TOWER
ROAD 1/2 MILE NORTH OF ST CHARLES ROAD SOUTH
OF WINTERSET, IOWA (SN#52268).
&&
AVLocal storm report, Mar 5, 5:10 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TORNADO NORWALK 41.50N 93.68W
03/05/2022 WARREN IA FIRE DEPT/RESCUE
MULTIPLE REPORTS OF TORNADO ON THE GROUND
VIA PUBLIC AND FIRE FIGHTER CONFIRMED IN
NORWALK.
&&
AVLocal storm report, Mar 5, 5:15 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO SPRING HILL 41.41N 93.65W
03/05/2022 WARREN IA TRAINED SPOTTER
TORNADO ONGOING REPORT VIA SPOTTER NETWORK -
LARGE RAIN WRAPPED MULTI VORTEX TORNADO ON
THE GROUND 2 MILES NORTH OF MY LOCATION
MOVING NE (SN#52269).
&&
AVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:32 AM CST | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 31 more | 23 hr |
| Mar 5, 3:45 AM CST | Special Weather Statement | DMX | Adair, Cass | 45 min |
| Mar 5, 4:36 AM CST | Special Weather Statement | DMX | Adair, Guthrie | 39 min |
| Mar 5, 8:50 AM CST | Special Weather Statement | DMX | Ringgold | 25 min |
| Mar 5, 9:25 AM CST | Special Weather Statement | DMX | Clarke, Decatur, Lucas | 50 min |
| Mar 5, 9:49 AM CST | Special Weather Statement | DMX | Monroe | 26 min |
| Mar 5, 12:51 PM CST | Special Weather Statement | DMX | Adair | 24 min |
| Mar 5, 1:10 PM CST | Special Weather Statement | DMX | Madison, Polk | 35 min |
| Mar 5, 1:37 PM CST | Special Weather Statement | DMX | Jasper | 23 min |
| Mar 5, 1:51 PM CST | Special Weather Statement | DMX | Marshall | 24 min |
| Mar 5, 2:00 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 25 min |
| Mar 5, 2:08 PM CST | Special Weather Statement | DMX | Black Hawk, Bremer, Grundy | 52 min |
| Mar 5, 2:17 PM CST | Special Weather Statement | DMX | Tama | 28 min |
| Mar 5, 2:35 PM CST | Special Weather Statement | DMX | Black Hawk | 25 min |
| Mar 5, 3:17 PM CST | Severe Thunderstorm Warning | DMX | Adams, Taylor, Union | 43 min |
| Mar 5, 3:22 PM CST | Tornado Warning | DMX | Audubon, Cass | 12 min |
| Mar 5, 3:26 PM CST | Tornado Warning | DMX | Adams, Taylor | 49 min |
| Mar 5, 3:33 PM CST | Severe Thunderstorm Warning | DMX | Audubon | 27 min |
| Mar 5, 3:36 PM CST | Tornado Warning | DMX | Adair, Adams, Taylor, Union | 39 min |
| Mar 5, 3:48 PM CST | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 27 min |
| Mar 5, 4:11 PM CST | Tornado Warning | DMX | Adair, Madison, Union | 35 min |
| Mar 5, 4:34 PM CST | Tornado Warning | DMX | Dallas, Madison, Polk, Warren | 41 min |
| Mar 5, 4:53 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 37 min |
| Mar 5, 4:56 PM CST | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 34 min |
| Mar 5, 5:03 PM CST | Tornado Warning | DMX | Decatur, Lucas, Wayne | 27 min |
| Mar 5, 5:05 PM CST | Tornado Warning | DMX | Jasper, Polk, Warren | 40 min |
| Mar 5, 5:13 PM CST | Severe Thunderstorm Warning | DMX | Decatur, Lucas, Wayne | 32 min |
| Mar 5, 5:19 PM CST | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 41 min |
| Mar 5, 5:23 PM CST | Tornado Warning | DMX | Clarke, Decatur, Lucas, Wayne | 37 min |
| Mar 5, 5:35 PM CST | Tornado Warning | DMX | Jasper, Marshall | 40 min |
| Mar 5, 5:36 PM CST | Tornado Warning | DMX | Appanoose, Lucas, Wayne | 24 min |
| Mar 5, 5:52 PM CST | Tornado Warning | DMX | Lucas, Marion, Monroe | 23 min |
| Mar 5, 5:53 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Marion, Marshall, Polk, Warren | 41 min |
| Mar 5, 5:53 PM CST | Tornado Warning | DMX | Appanoose, Monroe, Wayne | 37 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.